BACKGROUND: Sunitinib, a multi-targeted receptor tyrosine kinase inhibitor, has demonstrated survival benefit in patients with metastatic renal cell carcinoma (mRCC); however, significant adverse events (AEs) have been associated with its use.
The significant variation in the reported incidences of AEs has prompted this meta-analysis to quantify the risk and explore associated predictors.
METHODS: According to predefined selection criteria, a literature search identified 12 studies that were included in the analyses.
RESULTS: The meta-analysis included 5,658 patients; 66 % patients had prior systemic therapy whereas the remaining patients (34 %) received sunitinib in the first-line setting. For any grade toxicity, skin rash, fatigue, diarrhea, and mucositis were the most frequently encountered events (81, 52, 45, and 33 %, respectively). Anemia, neutropenia, or thrombocytopenia of any grade occurred in more than one-third of patients, although grades 3 or 4 were less common. Any grade raised by liver enzymes or serum creatinine occurred in 40 and 44 % of patients, respectively. Meta-regression analyses showed that study size was inversely related to the risk of experiencing fatigue, diarrhea, mucositis, anemia, and thrombocytopenia. In particular, the incidence of AEs was higher when sunitinib was used in pretreated versus naive patients; however, there was no significant difference between the two groups concerning the incidence of laboratory abnormalities. We addressed the limitations of reporting AEs in clinical studies.
CONCLUSIONS: The present meta-analysis quantified sunitinib-associated AEs. The derived estimates would be similar to that to be expected from the use of sunitinib in community practice in unselected patients with metastatic renal cell carcinoma (mRCC).
Ibrahim EM, Kazkaz GA, Abouelkhair KM, Bayer AM, Elmasri OA. Are you the author?
Oncology Center of Excellence, International Medical Center, PO Box 2172, Jeddah, 21451, Kingdom of Saudi Arabia.
Reference: Int J Clin Oncol. 2012 Nov 21. Epub ahead of print.